Alert archive / Illinois / Small Craft Advisories in 2018
Small Craft Advisory 2, NWS Chicago, IL
NWS Chicago, IL issued this small craft advisory at Jan 6, 2018, 3:19 AM CST. It took effect at Jan 7, 2018, 3:00 AM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 6, 2018, 3:19 AM CST (09:19 UTC)
- In effect from
- Jan 7, 2018, 3:00 AM CST
- Expired
- Jan 7, 2018, 6:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Chicago, IL
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this small craft advisory went out at Jan 6, 3:07 AM CST, 12 minutes earlier.
Area forecast discussion, Jan 6, 3:07 AM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
307 AM CST Sat Jan 6 2018
.SHORT TERM...
307 AM CST
Through Tonight...
The last very cold morning in this nearly two week chill greets
the area to start Saturday. Negative double digit temperatures
are plentiful early this morning underneath a strong 1040 mb high
pressure from Minnesota through outlying northern and central
Illinois. Winds are becoming more often calm in these areas with
the high moving in, but sporadic 4-7 mph winds have provided wind
chills in the advisory criteria, so will continue headline as is
through 10 a.m.
The combination of the ridge axis moving overhead by midday and
the residual snow cover, especially south and west, means that
mixing should be quite limited. Continued to undercut forecast
highs from guidance today, collaboratively going more toward
bias-corrected guidance from the past week. This results in upper
single digits over the high albedo snow cover, to lower to mid
teens in the Chicago metro area.
Temperatures should drop into the early evening, probably rapidly
south of Chicago and into northwest Indiana where subzero
readings are probable. Readings areawide then will see a leveling
off and overnight climb thanks to south winds. Warm advection
will be strengthening aloft even more so with gradual saturation
overnight. It is possible some flurries or brief light snow is
seen before daybreak north of I-80.
MTF
&&
.LONG TERM...
253 PM CST
Saturday night through Friday...
Overview...Who's ready for warmer air? A warmer air mass arrives
Sunday and will hang around through late next week. Accumulating
wet snow is possible Sunday, and snow may mix with ice or rain
south of a LaSalle, IL to Rensselaer, IN line. High pressure and
milder air continue through mid week. A late week low may bring
rain and snow to the region.
I still have medium confidence in temperatures Sunday. Local
guidance would suggest warmer surface temps even with snow on the
ground, but other blends are much colder. Decided to blend the new
blend with the previous forecast to get temperatures right around
freezing.
I also have medium confidence in when precipitation will begin
Sunday. I think precip will be tied to the shortwave trough that
arrives Sunday afternoon/evening, so the chance PoPs Sunday
morning may be over done. Once precip gets going, it should fall
as wet snow. Forecast soundings indicate there will be deep enough
saturation for ice crystals and the warm layer will not be
significant enough to melt snow flakes. Areas south of a LaSalle,
IL to Rensselaer, IN line may see more melting leading to a mix
of snow and ice or rain.
In general, models continue to back off on QPF, so snow totals are
generally an inch or less. If freezing rain does occur, we could see
a couple hundredths of an inch.
Local temperature climatology continues to suggest warmer
temperatures than the extended blend through Thursday. Upper 30s
and 40s are possible especially Wednesday.
The next low brings rain to the region Wednesday night and Thursday.
It's strong cold front will shift winds out of the north and bring
20s back. A little snow is possible on the back side of the low.
JEE
&&
.AVIATION...
For the 06Z TAFs...
No weather related aviation concerns expected through this TAF
cycle.
- Izzi
&&
.MARINE...
307 AM CST
Active weather continues over the lake, with emphasis on a strong
southwest gale late tonight into Sunday.
Long-lasting northwest winds over the lake's open waters will
ease by midday and back to the southwest by late afternoon. The
lighter winds will not last long as a steady and marked increase
in southwest wind speeds occur tonight. While temperatures will
increase with these southwest winds it will still be cold enough
air to tap into higher gusts aloft. Gusts look to regularly reach
45 kt across the north, especially toward Beaver Island and the
straits, from late tonight into Sunday morning. The southwest
gales will gradually ease later Sunday morning into the afternoon,
though still likely be at gale level through a good part of the
day, especially for the northern and eastern portions of the lake.
For the Illinois and Indiana nearshores, the southwest winds will
increase enough by late tonight that Small Craft Advisory gusts
are likely and will persist into the day Sunday. The gales though
are expected to remain over the open waters.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Wind Chill Advisory...ILZ003-ILZ004-ILZ005-ILZ008-ILZ010-ILZ011-
ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
ILZ033-ILZ039 until 10 AM Saturday.
IN...Wind Chill Advisory...INZ010-INZ011-INZ019 until 10 AM Saturday.
LM...Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...3 AM Sunday to 6 PM Sunday.
Small Craft Advisory...IN nearshore waters until 9 AM Saturday.
Gale Warning...LMZ777-LMZ779...midnight Sunday to 6 PM Sunday.
&&
VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)
FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGOHazardous weather outlook, Jan 5, 3:39 PM CST, 11 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Chicago/Romeoville IL 339 PM CST Fri Jan 5 2018 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 062145- Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane- DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston- Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton- 339 PM CST Fri Jan 5 2018 /439 PM EST Fri Jan 5 2018/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS... NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...Tonight. WEATHER HAZARDS EXPECTED: Significant Excessive Cold Risk. DISCUSSION: Bitterly cold temperatures and wind chills are likely tonight. Localized ice jam flooding will remain a threat on area rivers. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday... Significant Excessive Cold Risk. Sunday... Limited Excessive Cold Risk. Limited Ice Accumulation Risk. Limited Snow and Sleet Risk. Thursday... Limited Excessive Cold Risk. DISCUSSION: Some light snow, sleet, and or freezing rain and drizzle is possible Sunday into Sunday night. Some areas could see some minor snow or ice accumulations. Localized ice jam flooding will remain a threat on area rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. && LMZ740>745-062145- Winthrop Harbor to Wilmette Harbor- Wilmette Harbor to Northerly Island- Northerly Island to Calumet Harbor-Calumet Harbor to Gary- Gary to Burns Harbor-Burns Harbor to Michigan City- 339 PM CST Fri Jan 5 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. Hazardous Conditions for Small Craft are likely. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Saturday and Sunday... Hazardous Conditions for Small Craft are likely. && LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-062145- Lake Michigan from Michigan City IN to St. Joseph MI 5 NM offshore to Mid Lake- Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and north of a line from Charlevoix MI to South Fox Island 5 NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to Mid Lake- Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI- Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5 NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5 NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid Lake- Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to Mid Lake- 339 PM CST Fri Jan 5 2018 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Gales are likely Sunday and are possible again Wednesday. && - Izzi Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The office that day
Everything else NWS Chicago, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 6, 3:19 AM CST | Gale Warning | LOT | 39 hr |
Nearby
Small Craft Advisories in Illinois, 2018Every small craft advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.